Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 129, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 1, 2002, 3:37 PM CDT for McNairy County, Tennessee. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2002, 3:37 PM CDT (20:37 UTC)
- Expired
- Jul 1, 2002, 4:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County McNairy County, TN
The radar
The Memphis radar (KNQA), 130 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 4:10 PM CDT | Thunderstorm Wind | Stantonville, TN | Some trees and power lines were knocked down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 703 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
387 WUUS54 KMEG 012037 SVRMEM TNC109-012115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 336 PM CDT MON JUL 1 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCNAIRY COUNTY IN SOUTHWEST TENNESSEE * UNTIL 415 PM CDT. * AT 333 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER MICHIE...MOVING WEST AT 10 MPH. AT 310 PM...A TRAINED WEATHER SPOTTER REPORTED DIME SIZE HAIL IN SOUTHWEST HARDIN COUNTY * CITIES IN THE PATH OF THIS STORM THROUGH 415 PM CDT INCLUDE... STANTONVILLE... MICHIE... ACTON... EASTVIEW...GUYS... .DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3501 8834 3520 8836 3516 8869 3500 8867
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:30 AM CDT, 6 hours 7 minutes earlier.
Area forecast discussion, Jul 1, 9:30 AM CDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 930 AM CDT MON JUL 1 2002 CURRENT FCST TRACKING WELL THIS MORNING. THIS INDICATES LOW TO MID 90S SHOULD OCCUR THIS AFTERNOON. WINDS ARE GOING TO BE LIGHT AND VARIABLE WHILE HUMIDITY GETS DOWN TO NEAR 40 PERCENT. BEST CHANCE FOR SHOWERS WILL BE IN THE TUPELO AREA...BUT EVEN THERE THEY SHOULD BE WIDLEY SCATTERED. NO CHANGES IN FCST NEEDED ATTM. .MEG...NONE. WER
In the hours before
Local storm report, Jul 1, 3:28 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
328 PM CDT MON JUL 01 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM BURNT CHURCH TN 0.75 INCH HAIL
07/01/02 HARDIN REPORTED BY FIRE
DEPARTMENT.The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 2:55 PM CDT | Severe Thunderstorm Warning | MEG | Hardin | 50 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.